September-October 2018, Volume 15, Issue 5
A Transplant Patient With Visual Disturbance
Published on: August 23, 2018
A 34-year-old woman presented to clinic on day 95 following allogeneic, myeloablative matched unrelated bone marrow transplantation with cyclophosphamide and total body irradiation conditioning for T-cell acute lymphoblastic leukemia. Transplantation had been complicated by pericardial effusion secondary to tacrolimus and by grade 1 graft-versus-host disease of the skin, both of which had resolved. She remained on sirolimus and prednisone 10 mg daily for immune suppression; she then developed sudden onset visual changes. A comprehensive eye examination noted no intraorbital pathology but demonstrated postchiasmal incongruous left hemianopsia. A brain MRI scan revealed a peripherally enhancing lesion centered in the right thalamus and subcentimeter enhancing lesions associated with petechial hemorrhage at the surface of the right superior colliculus and cerebellar vermis (Figure 1). Lumbar puncture was performed, but cerebrospinal fluid (CSF) analysis did not provide a diagnosis. The patient then underwent a brain biopsy with results below.